Alert archive / Alabama / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 2, NWS Tallahassee, FL

January 6, 2009Coffee County, Dale County, Alabama

NWS Tallahassee, FL issued this severe thunderstorm warning at Jan 6, 2009, 11:29 PM CST for Coffee County, Dale County, Alabama. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 6, 2009, 11:29 PM CST (05:29 UTC)
Expired
Jan 7, 2009, 12:04 AM CST
In force
35 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon

Counties Coffee County, AL, Dale County, AL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 6, 10:51 PM CSTTornado WatchSPC6 hr

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 5.5 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 00:00Z on 2009-01-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 201 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 00:00Z on 2009-01-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 242 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
201 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
470 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
242 m²/s²
0-3 km storm-relative helicity
275 m²/s²
Significant tornado parameter
0.3
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KTAE 070529
SVRTAE
ALC031-045-070615-
/O.NEW.KTAE.SV.W.0002.090107T0529Z-090107T0615Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1129 PM CST TUE JAN 6 2009

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  COFFEE COUNTY IN SOUTHEAST ALABAMA...
  THIS INCLUDES THE CITIES OF...ENTERPRISE...ELBA...
  DALE COUNTY IN SOUTHEAST ALABAMA...
  THIS INCLUDES THE CITIES OF...OZARK...FORT RUCKER...DALEVILLE...

* UNTIL 1215 AM CST

* AT 1125 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  ALONG A LINE FROM 10 MILES SOUTH OF LUVERNE TO 6 MILES EAST OF 
  ANDALUSIA...AND MOVING EAST AT 70 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  ELBA BY 1140 PM CST...
  NEW BROCKTON BY 1150 PM CST...
  ARITON BY 1155 PM CST...
  LEVEL PLAINS AND ENTERPRISE BY MIDNIGHT CST...
  OZARK...FORT RUCKER AND DALEVILLE BY 1205 AM CST...
  NEWTON BY 1210 AM CST...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

RELAY REPORTS OF SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN
TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE
NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

LAT...LON 3154 8616 3163 8614 3161 8546 3163 8546
      3163 8543 3150 8544 3131 8552 3123 8619
      3153 8620
TIME...MOT...LOC 0527Z 256DEG 61KT 3158 8623 3133 8634
          3121 8646

$$

22-BARRY
1 follow-up statement
000 
WWUS52 KTAE 070604
SVSTAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
104 AM EST WED JAN 7 2009

ALC031-045-070610-
/O.CAN.KTAE.SV.W.0002.000000T0000Z-090107T0615Z/
DALE AL-COFFEE AL-
1200 AM CST WED JAN 7 2009

...THE SEVERE THUNDERSTORM WARNING FOR COFFEE AND DALE COUNTIES IS
CANCELLED...

THE STORM THAT NATIONAL WEATHER SERVICE DOPPLER RADAR WAS ESTIMATING 
WINDS OF AT LEAST 60 MPH HAS MOVED OUT OF COFFEE COUNTY AND IS TRACKING 
NORTH OF DALE COUNTY. SO FAR NO SEVERE WEATHER HAS BEEN REPORTED TO THE 
WEATHER SERVICE ON THIS STORM. HOWEVER...WINDS OF 30 TO 40 MPH ARE STILL 
POSSIBLE.

RELAY REPORTS OF SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN
TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE
NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 600 AM CST WEDNESDAY MORNING
FOR SOUTHEAST ALABAMA AND CENTRAL FLORIDA AND SOUTHWESTERN GEORGIA.

LAT...LON 3154 8616 3163 8614 3161 8546 3163 8546
      3163 8543 3150 8544 3131 8552 3123 8619
      3153 8620
TIME...MOT...LOC 0600Z 256DEG 61KT 3171 8559 3146 8570
          3135 8582

$$

22-BARRY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 6, 7:15 PM CST, 4 hours 14 minutes earlier.

Area forecast discussion, Jan 6, 7:15 PM CST, 4 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
815 PM EST TUE JAN 6 2009

...STRONG TO POSSIBLY SEVERE STORMS WITH STRONG WIND GUSTS EXPECTED
OVERNIGHT INTO EARLY WEDNESDAY...

.SYNOPSIS...
AT 8 PM EST...SKIES WERE CLOUDY TO MOSTLY CLOUDY ACROSS LOCAL AREA.
TEMPS WERE AROUND 70. WINDS WERE GENERALLY SOUTH 10 TO 15 MPH WITH
HIGHER GUSTS ALONG THE PANHANDLE COAST NORTH INTO SE ALA.

AT UPPER LEVELS...
AN AMPLIFIED UPPER LEVEL TROUGH WAS DIGGING ACROSS CENTRAL CONUS SWD
INTO CNTRL GULF REGION. ASSOCD SHORTWAVES EMBEDDED IN TROUGH WILL
MOVE EWD INTO OH VALLEY OVERNIGHT HELPING LARGE SCALE TROUGH TO
REACH MS RIVER VALLEY BY 12Z WED. ENERGY FROM TROUGH WITH
SIGNIFICANT HEIGHT FALLS WILL LIKELY MOVE RAPIDLY ACROSS THE AREA
OVERNIGHT INTO WED UNDER A 100+ KT 250 MB JET.

AT LOWER LEVELS...
STRONG COLD FRONT EXTENDING FROM N GA SSW ACROSS E/CNTRL ALA INTO
THE GOMEX. AT 8 PM EST...RADAR INDICATED A SQUALL LINE OF STORMS
WITH OCCASIONAL EMBEDDED BOWING SEGMENTS AND MESOCYCLONES EXTENDING
FROM NE GA SWWD THROUGH SW AL. THE LINE IS MOVING EAST AT AROUND 20
MPH...WHILE INDIVIDUAL STORMS MOVE MORE RAPIDLY NE.

SURFACE LOWS WILL TREK NORTHEAST ALONG THE FRONT OVERNIGHT...ONE
ACROSS OH VALLEY AND A SECOND FROM NRN GA INTO WRN CAROLINA. A
STRONG 50-55 KT SWLY LOW LEVEL JET PERSISTS IN WARM SECTOR WITHIN
ZONE OF HEIGHT FALLS AHEAD OF EWD ADVANCING UPPER TROUGH. THIS
UPPER/LOWER LEVEL COMBINATION WILL SWEEP SQUALL/COLD FRONT EASTWARD.
LATEST WATER VAPOR LOOPS SHOW DRIER AIR MOVING IN BEHIND THE FRONT
SUGGESTING INCREASED DESTABILIZATION AS UPPER SYSTEM APPROACHES.
SOME MODEL DIFFERENCES IN TIMING OF CONVECTION WITH GFS SLIGHTLY
FASTER THAN NAM AND SEEMS TO HAVE INITIALIZED BETTER. SO TIMING
RECENT MOVEMENT BRINGS CONVECTION TO OUR NW ZONES BEGINNING AROUND
10 PM CST.

&&

.SHORT TERM...(REST OF TONIGHT THROUGH EARLY WED)
SQUALL LINE MOVES RAPIDLY EASTWARD OVERNIGHT AND WEDNESDAY MORNING
PROBABLY REACHING DOTHAN AL BY 05 UTC...DESTIN BY 07Z...THEN
TALLAHASSEE FL BY 11-12 UTC...AND CROSS CITY FL BY 14-15 UTC.
ALL THE GUIDANCE IS FORECASTING GOOD KINEMATICS WITH A STRONGLY
SHEARED ENVIRONMENT. THE 0-6 KM VERTICAL WIND SHEAR TO APPROACH 50
KT...AND ALL THE GUIDANCE FORECASTS THE 0-1 KM VERTICAL WIND SHEAR
TO BE BETWEEN 25 AND 30 KT FROM 06 TO 12 UTC. CONVERSELY... THE
THERMODYNAMICS ARE QUESTIONABLE. ABUNDANT CLOUD COVER OVER THE AREA
TRANSLATES TO AMPLE STRATUS INTO WED MORNING WHICH WOULD LIMIT THE
AMOUNT OF SFC BASED UPDRAFT FORMING AHEAD OF AND ALONG ANY POTENTIAL
SQUALL LINE. THIS REFLECTED IN SREF AND COND PRES DEFICIT PLOTS.
ALSO...H5 TEMPS FORECAST TO BE -10C OR WARMER AND SURFACE DEWPOINTS
ARE FORECAST TO BE ONLY IN THE LOW-MID 60S PROMOTING SHALLOW AND
LESS THAN ROBUST UPDRAFTS...AND LESS THAN IDEAL INSTABILITY. POOR
LAPSE RATES (5.5 C/KM THRU MID LEVELS) WILL LIKELY LIMIT SBCAPE TO
AROUND 500 J/KG OR LESS...WHICH IS NOT VERY FAVORABLE FOR SEVERE
WEATHER...BUT NOT PROHIBITIVE EITHER. MARGINAL INSTABILITY WILL MAKE
IT HARD FOR MANY STORMS TO REMAIN SURFACE BASED.

SO AS FAR AS SEVERE WX...IT IS THE OLD CASE OF GOOD KINEMATICS BUT
QUESTIONABLE THERMODYNAMICS. ANY SEVERE THREAT WILL LIKELY BE
LIMITED TO WEST OF A LINE FROM ALBANY GA TO APALACHICOLA FL...WHERE
THE STRONGEST VERTICAL MOTION...INSTABILITY...AND VERTICAL WIND
SHEAR WILL BE. OUR LOCAL CONFIDENCE GRAPHICS INDICATE A 10 PERCENT
CHANCE OF A TORNADO WITHIN 25 MILES OF A POINT OVER OUR WESTERN
ZONES...WHILE THE SPC SUBJECTIVE FORECAST IS 5 PERCENT FOR TORNADO
AND 15 PERCENT FOR DAMAGING WINDS. HAIL IS UNLIKELY DUE TO THE WEAK
INSTABILITY AND HIGH FREEZING LEVEL. MAIN THREAT IS DAMAGING WINDS.

ANY OF THE LOW LEVEL JET WINDS THAT GET TRANSFERED TO THE SURFACE
COULD RESULT IN DAMAGING WINDS. MODELS ALSO INDICATING THE
DEVELOPMENT OF A REAR INFLOW JET OVER SERN AL/FL PANHANDLE BETWEEN
09-12Z. BOTH OF THESE WOULD INCREASE THE THREAT FOR DAMAGING WINDS
IN BOWING SEGMENTS ALONG THE SQUALL LINE...BUT A TORNADO OR TWO CAN
NOT BE RULED OUT ALONG THE LINE EITHER. THE RAIN WILL QUICKLY END
FROM WEST TO EAST WEDNESDAY MORNING AS THE COLD FRONT SWEEPS THROUGH
TRAILED BY DRIER WNW FLOW AS HIGH PRESSURE BUILDS OVER FL FROM
GOMEX. STRONG WINDS/GUSTS WILL THEN BE MAIN FORECAST CONCERN FOR
WEDNESDAY. SPC UPDATED DAY1 NOW HAS NW HALF OF OUR CWA IN SLIGHT
RISK.

WILL UPDATE ZFP TO REMOVE EVENING WORDING..TWEAK UP WINDS AND ADD
SOME STORMS MAY BE SEVERE WORDING.

&&

.AVIATION...THE MAIN SQUALL LINE ASSOCIATED WITH THE APPROACHING
FRONT WILL MOVE OVER OR AROUND THE DHN AND PFN TERMINALS AROUND
11 TO 3 AM CST...THEN ABY...TLH...AND VLD FROM 3 TO 8 AM EST
WEDNESDAY MORNING. SHOWERS WILL CONTINUE TO DEVELOP AHEAD OF THIS
BOUNDARY GENERALLY WEST OF A LINE EXTENDING SOUTH FROM ABY TO TLH
THIS EVENING. THE ENVIRONMENTAL WINDS WILL REMAIN FAIRLY STRONG UP
TO AROUND 5 KFT (WSW 25-40KT) THROUGH THE PERIOD. THE MAIN THREATS
WITH THE STORMS ALONG THE SQUALL LINE TONIGHT WILL BE DAMAGING WIND
GUSTS AND ISOLATED TORNADOES. IN ADDITION TO THE SHOWERS AND
STORMS...CIGS AND VSBYS WILL RANGE FROM MVFR TO IFR...ESPECIALLY IN
AND AROUND THE STORMS. A GRADUAL CLEARING TREND WILL BE EXPECTED
THROUGH THE DAY WEDNESDAY AS THE FRONT PUSHES THROUGH THE AREA. THE
WINDS WILL SHIFT AROUND TO THE WEST BEHIND THE FRONT AND WILL REMAIN
VERY GUSTY THROUGH THE REMAINDER OF THE TAF PERIOD.

&&

.MARINE...
ADVISORY CONDITIONS WILL DEVELOP OVERNIGHT AHEAD OF THE COLD
FRONT...THEN WINDS AND SEAS WILL INCREASE BEHIND THE FRONT ON
WEDNESDAY...PEAKING IN THE AFTERNOON. FORECAST SOUNDINGS OVER THE
GULF INDICATE THAT MIXING WILL NOT BE AS DEEP AS OVER LAND...SO
SOME GUSTS NEAR 35 KT ARE EXPECTED BUT HOPEFULLY NOT FREQUENT
ENOUGH TO WARRANT A GALE WARNING. THE PERIOD OF STRONG SOUTHWEST TO
WEST WINDS INTO WEDNESDAY WILL GENERATE HIGH SURF ALONG THE FL
PANHANDLE COAST...SO A HIGH SURF ADVISORY REMAINS IN EFFECT.

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
GA...NONE.
FL...HIGH SURF ADVISORY UNTIL 7 PM EST /6 PM CST/ WEDNESDAY FOR THE
     FOLLOWING ZONES: BAY...COASTAL WALTON...FRANKLIN...GULF.

GM...SMALL CRAFT ADVISORY UNTIL 1 AM EST THURSDAY ALL ZONES.

&&

AVIATION...GIBBS
REST OF DISCUSSION...BLOCK
Hazardous weather outlook, Jan 6, 5:35 AM CST, 17 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE TALLAHASSEE FL
635 AM EST TUE JAN 6 2009

ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-
GMZ730-750-755-765-770-775-071115-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-COASTAL WALTON-
HOLMES-WASHINGTON-JACKSON-BAY-CALHOUN-GULF-FRANKLIN-GADSDEN-LEON-
JEFFERSON-MADISON-LIBERTY-WAKULLA-TAYLOR-LAFAYETTE-DIXIE-QUITMAN-
CLAY-RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-
IRWIN-EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
635 AM EST TUE JAN 6 2009 /535 AM CST TUE JAN 6 2009/

...A THREAT FOR SEVERE THUNDERSTORMS LATE THIS EVENING THROUGH THE
OVERNIGHT HOURS...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...

PATCHY DENSE FOG WILL BURN OFF QUICKLY THIS MORNING AS A COLD FRONT
APPROACHES THE REGION. THE FRONT WILL BE PRECEDED BY A SQUALL LINE
CONTAINING STRONG TO POSSIBLY SEVERE THUNDERSTORMS. THE STORM
PREDICTION CENTER HAS HIGHLIGHTED OUR AREA WEST OF A LINE FROM LEE
COUNTY GEORGIA TO FRANKLIN COUNTY FLORIDA FOR A SLIGHT RISK OF
SEVERE THUNDERSTORMS. THE LINE OF THUNDERSTORMS WILL BEGIN TO IMPACT
THE FLORIDA PANHANDLE AND SOUTHEAST ALABAMA BETWEEN 8 PM EST AND
MIDNIGHT EST AND THEN INTO SOUTHWEST GEORGIA AND THE WESTERN BIG
BEND SHORTLY AFTER MIDNIGHT. THE THUNDERSTORMS ARE FORECAST TO
WEAKEN AS THEY MOVE INTO PORTIONS OF SOUTH CENTRAL GEORGIA AND THE
EASTERN BIG BEND TOWARD DAYBREAK WEDNESDAY. THE MAIN SEVERE THREAT
WILL BE FROM DAMAGING THUNDERSTORM WINDS ALTHOUGH A FEW TORNADOES
WILL ALSO BE POSSIBLE. WINDS AND SEAS WILL INCREASE TO ADVISORY
LEVELS ACROSS THE LOCAL WATERS THIS EVENING AND A HIGH SURF ADVISORY
MAY BE NEEDED FOR THE PANHANDLE BEACHES TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

THE COLD FRONT WILL CONTINUE TO GENERATE SHOWERS AND THUNDERSTORMS
UNTIL IT MOVES EAST OF THE REGION EITHER LATE WEDNESDAY MORNING
OR EARLY AFTERNOON. HOWEVER...NO ORGANIZED SEVERE WEATHER IS
EXPECTED. A SMALL CRAFT ADVISORY WILL CONTINUE IN EFFECT ACROSS
THE LOCAL WATERS AT LEAST THROUGH WEDNESDAY NIGHT. LOWER RELATIVE
HUMIDITIES BOTH THURSDAY AND FRIDAY AFTERNOON MAY AIDE THE SPREAD
OF ANY WILDFIRES THAT DEVELOP. ANOTHER COLD FRONT WILL APPROACH
FROM THE NORTHWEST SATURDAY BRINGING WITH IT ANOTHER CHANCE OF
SHOWERS AND THUNDERSTORMS. NO SEVERE WEATHER IS EXPECTED WITH THIS
FRONT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD BE CONSIDERED ACTIVATED AT THE FIRST ISSUANCE OF
A WATCH OR WEATHER WARNING FOR OUR AREA.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

BARRY/CAMP

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 7, 3:15 AM CSTLake Wind AdvisoryTAECoffee, Dale, Geneva, Henry, Houston4 hr
Jan 7, 7:15 AM CSTWind AdvisoryTAECoffee, Dale, Geneva, Henry, Houston5 hr
Jan 7, 12:36 PM CSTLake Wind AdvisoryTAECoffee, Dale, Geneva, Henry, Houston4 hr

Nearby

Severe Thunderstorm Warnings in Alabama, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.